Alert archive / Kentucky / Flash Flood Watches in 2019

Flash Flood Watch 4, NWS Jackson, KY

June 7, 201933 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Jun 7, 2019, 3:43 AM EDT for 33 counties in Kentucky. It took effect at Jun 7, 2019, 4:00 AM EDT. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2019, 3:43 AM EDT (07:43 UTC)
In effect from
Jun 7, 2019, 4:00 AM EDT
Expired
Jun 10, 2019, 12:00 AM EDT
In force
68 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 4:32 PM EDT, 11 hours 11 minutes earlier.

Area forecast discussion, Jun 6, 4:32 PM EDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
432 PM EDT Thu Jun 6 2019

.SHORT TERM...(This evening through Friday night)
Issued at 432 PM EDT THU JUN 6 2019

Current surface analysis shows a slow-moving cold front over Ohio
and Indiana progressing southward. This front is expected to
stall over Kentucky and linger through Friday. A low pressure
system will also make its way towards the Tennessee Valley from
the ARKLATEX region during this time. Aloft, a cutoff low will
progress from the central Plains eastward towards the Tennessee
Valley and lower Ohio Valley.

These dynamics will keep showers in the forecast through the
short term. GFS model soundings show PWATs generally between 1.7
and 1.8 inches. This, coupled with slow storm motion, will
increase the threat for localized flash flooding through the start
of the weekend. Furthermore, there will be sufficient instability
for chances of afternoon/evening thunderstorms though Saturday as
well.

Present radar shows convection concentrated south of the Mountain
Parkway, in the Cumberland Basin region and in southeastern
Kentucky. The Hi-Res models indicate that most of the shower
activity will continue in this area this evening. An uptick in
showers is then expected tomorrow afternoon. With surface low
pressure as well as an upper level cutoff low progressing towards
the region, chances of showers will persist through Saturday
morning.

Lastly, high temperatures will generally be in the upper 70s,
with lows in the mid 60s through the beginning of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 355 PM EDT THU JUN 6 2019

Low pressure across Dixie Alley into the Tennessee Valley will keep
daily shower/storm chances in the offing this weekend through
Monday. Chances will peak during the afternoon and early evening as
instability builds coincident with diabatic heating. However, given
precipitable water values of 1.75-2" and a nearby quasi-stationary
frontal boundary along with upper level cyclonic flow, cannot rule
out a shower or storm at any time. Deep layer shear looks a little
better for Sunday, pushing 20-25 knots, perhaps allowing for
slightly more organized convection compared to Saturday. The much
greater threat will be for training storms and repeated rounds of
moderate to heavy rainfall, thus leading to possible high water
issues. Given the convective nature of this precipitation and
isolated nature of any flooding problems, will continue to hold
off on the issuance of any headlines at this time.

Monday will bring another widespread dose of rainfall to eastern
Kentucky as a cool front approaches, courtesy of a northern stream
trough phasing with the now open southern originating wave. Surface
ridging building in from the north should bring drier conditions for
Tuesday. Introduced PoPs for Wednesday as models show some
consistency on a northern stream wave drawing north at least some
moisture. Differences then begin to arise as to how much northern
stream troughing can dig across the region, versus how fast western
CONUS ridging can spread east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 225 PM EDT THU JUN 6 2019

With a surface cold front over northern Kentucky moving south,
shower activity has increased this afternoon in the southern
portion of the state. With the decline of daytime heating,
expecting thunderstorm chances to dwindle into the evening.
However, the front is expected to stall over southern Kentucky by
tomorrow morning, keeping chances of showers area-wide through the
end of the TAF period. Included VCTS for SME and LOZ sites since
these are currently experiencing thunderstorms. But, it is
possible for JKL to see VCTS later this afternoon. Did keep
mention of at least VCSH for all other TAF sites through this
evening. Lowering VIS is also possible in the heavier showers and
storms. The other concern will be lowering CIGs to MVFR towards
dawn. Also, uncertainty exists if CIGs will recover tomorrow
afternoon for areas south of the Mountain Parkway. However,
confidence is increasing that VFR conditions will return for areas
in the far north by tomorrow afternoon. Lastly, winds will be
light and variable through this afternoon, with higher winds
expected in thunderstorms. Winds will then be calm overnight
before they become more easterly and increase to be around 5 knots
tomorrow afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CGAL
LONG TERM...GUSEMAN
AVIATION...CGAL
Hazardous weather outlook, Jun 6, 4:01 PM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
401 PM EDT Thu Jun 6 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
401 PM EDT Thu Jun 6 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon through Tonight.

Thunderstorms are expected late this afternoon through this
evening. Some storms may produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Monday. Any storms that develop during this time could produce
locally heavy rainfall leading to a flash flood threat.

Thunderstorms will be possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding.

CGAL/GUSEMAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:28 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jun 6, 8:41 PM EDTAreal Flood WarningJKLLaurel, Rockcastle6 hr
Jun 6, 9:28 PM EDTAreal Flood WarningJKLEstill, Menifee, Powell, Wolfe6 hr
Jun 7, 2:57 AM EDTAreal Flood AdvisoryJKLLaurel, Pulaski3 hr
Jun 7, 12:22 PM EDTAreal Flood AdvisoryJKLRockcastle3 hr
Jun 7, 1:11 PM EDTAreal Flood AdvisoryJKLMontgomery, Powell94 min
Jun 7, 4:56 PM EDTAreal Flood AdvisoryJKLRockcastle2 hr

Nearby

Flash Flood Watches in Kentucky, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.